Texas, 2023Flood and Hail in Texas, September 15, 2023
September 15, 2023 · NWS AMA · 3 events in 2 counties and zones
The combined OK/TX Panhandles stayed in a favorable pattern for good amounts of Gulf moisture from the Gulf of Mexico staying around and thunderstorms that drop decent rainfall amounts across the northern combined Panhandles. This led to some flooding on the night of the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combined OK/TX Panhandles stayed in a favorable pattern for good amounts of Gulf moisture from the Gulf of Mexico staying around and thunderstorms that drop decent rainfall amounts across the northern combined Panhandles. This led to some flooding on the night of the 14th. Then storms with a little bit more instability late on the 15th created some hail up to an inch in diameter and a severe wind gust up to 66 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 15, 12:29 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 15, 12:29 AM CST, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
129 AM CDT Fri Sep 15 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Friday night)
Issued at 221 PM CDT Thu Sep 14 2023
As of this afternoon, radar imagery was continuing to to depict a
band of rain showers moving into the northeastern portion of the
Panhandles. These storms are expected to keep progressing through
the northeast bringing on and off light showers for the area well
into the evening time frame. Meanwhile to the west, sky conditions
are slowly clearing with relatively clear skies present along our
western border. With this area clearing as much as it has,
potential for a more convective secondary push of storms this
afternoon has also increased. Added to this, latest water vapor
imagery has shown another weak disturbance slowly making its way
across the Southern Rockies and aiding in the start of some
development across the mountains. This disturbance is expected to
keep progressing into the Panhandles this evening prompting
further instability across the west. Activity is likely to follow
and hold into the overnight, but given the clearing, these showers
may initially start as thunderstorms rather than showers. Severe
potential is still not the greatest for the day with MLCAPE
topping out at 1000 J/kg at its best but there is still enough
bulk shear that it is not out of the realm of possibility. What
may need to be watch instead, will be the current development off
the Rockies as anything that stays sustain may have the better
odds at becoming severe.
Heading into Friday, model agreement continues to push the repeat
button as showers from the overnight make their exit east with
another short-wave disturbance moving in creating more activity
for the afternoon and evening. However, Friday has also continued
to trend as the best day for severe potential with models still
placing upwards of 1500 J/kg of MLCAPE across the southwest.
Added to this is the potential for decent bulk shear in the area
that would help keep storms organized enough to produce severe
hail and winds. The only wrinkle to this possibility will be seen
in how the holdover showers act during the morning and early
afternoon hours. Should we see a situation like today, where
showers moved out fairly quickly and the west clears out, then
severe potential will be more likely. However should showers and
cloud cover hold, then it be more likely that we have another
cool, cloudy day with off and on light showers.
Scoleri
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 221 PM CDT Thu Sep 14 2023
Residual showers and storms will be possible to start on Saturday
as a mid level disturbance moves southeast out of the Panhandles.
Temperatures will slowly warm up to near average throughout the
coming weekend with a dry second half of the weekend in store.
As to be expected, latest long range guidance are not in an accord
when it comes to precipitation chances overall. General synoptic
pattern features a low amplitude sinusoidal wave over the western
2/3 CONUS. Going into mid week, some long range guidance under
H500 westerly flow keeps us mostly dry with the exception of
subtle H500 perturbations bringing the eastern Panhandles some
rain chances. Other global model guidance members try to deepen a
developing UL low over the intermountain west towards the end of
the forecast period. With its further equatorward displacement,
in-conjunction with better moisture returns, this could favor
better rain chances for the eastern Panhandles. Blend of long term
guidance reflected well in latest NBM guidance with POPs up to 30
percent in the eastern Panhandles and very limited to near non-
mentionable POPs in the western Panhandles. High temperatures
throughout the coming week will be near average for mid September.
Meccariello
&&
.AVIATION...
(06Z TAFS)
Issued at 120 AM CDT Fri Sep 15 2023
Scattered showers along with a few thunderstorms will continue
early this morning, but believe they will be too few and far
between to mention in the TAF's. Better chances of showers and
thunderstorms are expected to develop late this morning into the
afternoon, so have mentioned a TEMPO group at all sites. Showers
and thunderstorms then become much more isolated after about 22Z.
Skies are expected to be in the IFR range through about mid
morning, then CIGs should raise to the MVFR range and then VFR
conditions should prevail at all sites this afternoon into the
evening. Winds will remain around 10 knots or less. A surface
trough will move through today which will switch the winds around
to the northeast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 76 58 76 53 / 70 60 20 10
Beaver OK 73 55 76 50 / 70 50 10 0
Boise City OK 71 51 74 48 / 70 40 10 0
Borger TX 80 59 80 55 / 80 60 20 0
Boys Ranch TX 77 57 77 52 / 60 50 20 10
Canyon TX 75 57 76 53 / 80 70 20 10
Clarendon TX 75 61 76 56 / 80 80 40 10
Dalhart TX 72 51 75 48 / 70 40 10 10
Guymon OK 74 52 77 50 / 80 40 10 0
Hereford TX 76 57 77 52 / 80 70 20 10
Lipscomb TX 75 57 76 52 / 80 50 20 0
Pampa TX 74 57 74 54 / 80 70 30 0
Shamrock TX 76 59 77 54 / 80 70 40 10
Wellington TX 77 61 79 56 / 80 80 50 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...11
LONG TERM....29
AVIATION...15
Hazardous weather outlook, Sep 14, 1:27 PM CST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Thu Sep 14 2023
OKZ001>003-TXZ001>020-317-150730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
227 PM CDT Thu Sep 14 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
General thunderstorms will be possible across the Panhandles this
evening. Chances of severe storms are low but can not be ruled
out in the far West Panhandles. Should a storm gather enough
strength, hail and strong gusty winds the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible Friday and Saturday with more
chances Monday through Wednesday. Severe storms remain possible
Friday and again Monday through Wednesday. Large hail and damaging
winds will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Event by event
1 flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flood, Lipscomb
- When
- September 15, 2:10 AM CST to 3:10 AM CST
- Where
- Lipscomb County, 1.48 mi NW of Booker to 0.84 mi W of Booker
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 36.462, -100.552
Four inches of rain fell in two hours leading to street flooding which caused some road closures in Booker.
Hail, Deaf Smith
- When
- September 15, 8:35 PM CST
- Where
- Deaf Smith County, Hereford Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.850, -102.320
Thunderstorm Wind, Deaf Smith
- When
- September 15, 8:35 PM CST
- Where
- Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.860, -102.330
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 15, 20235 events
- Flash Flooding and Damaging Wind in Texas, September 15, 2023$3,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20234 events
- Hail and Damaging Winds in Texas, September 15 to 16, 20232.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20233 events
- Tornado and Damaging Winds in Texas, September 15 to 16, 202364 kt wind · 3 events
- Flash Flood and Damaging Wind in Texas, September 15, 2023$2,000 · 55 kt wind · 2 events
- Flash Flooding in Texas, September 15, 20232 events
- Flash Flood in Georgia, September 15, 20231 event
- Waterspout in Gulf of Mexico, September 15, 20231 event
- Hail in New Mexico, September 15, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139204, 1139205, 1139206.